Illinois, 2012

Hail in Illinois, April 28, 2012

April 28, 2012 · NWS DVN · 1 event in 1 county or zone

A nearly stationary frontal boundary was draped across the southern Plains into central Missouri and central Illinois on April 28-29, 2012. Cool and cloudy weather to the north and warm moist air to the south of the front produced isolated elevated thunderstorms in extreme southeast Iowa and western Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A nearly stationary frontal boundary was draped across the southern Plains into central Missouri and central Illinois on April 28-29, 2012. Cool and cloudy weather to the north and warm moist air to the south of the front produced isolated elevated thunderstorms in extreme southeast Iowa and western Illinois. A couple of the storms produced dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 27, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 27, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 PM CDT FRI APR 27 2012

.AVIATION...
LOW PRESSURE OVER NORTHWEST MISSOURI WILL MOVE EAST TO ILLINOIS
THROUGH THE DAY SATURDAY AS IT WEAKENS. WINDS WILL BE GUSTY FROM
THE EAST AROUND 15 TO 20 KTS...GUSTING TO 26 KTS THROUGH MID
DAY...BEFORE WEAKENING TO AROUND 12 TO 15 KTS AFTER 18Z TODAY.
WIDESPREAD RAIN AND SOME THUNDERSTORMS WILL CONTINUE OVER ALL OF
EASTERN IOWA AND NORTHWEST ILLINOIS THROUGH ABOUT 09Z BEFORE
BECOMING MUCH LIGHTER AND CONFINED TO NORTHEAST IOWA AND FAR
NORTHWEST ILLINOIS BY 12Z. AFTER 09Z...PRECIPITATION WILL BECOME
EITHER LIGHT RAIN OR DRIZZLE WHERE IT OCCURS. THIS MAY RESULT IN
LOCALLY LOWER VISIBILITIES AROUND 2 TO 4 MILES...WITH OTHER SITES
REMAINING AT 6 OR ABOVE. CIGS WILL BE VFR OUTSIDE OF STORMS
THROUGH 09Z...BUT WILL LOWER TO MVFR AND POSSIBLY IFR BETWEEN 10Z
AND 15Z TODAY. MVFR STRATUS IS EXPECTED TO REMAIN OVER THE ENTIRE
AREA THROUGH THE DAY AND EVENING. ERVIN

&&

.PREV DISCUSSION... /ISSUED 823 PM CDT FRI APR 27 2012/

UPDATE...
WINDS THUS FAR HAVE REMAINED BELOW THE PEAK SPEEDS SEEN LATE THIS
AFTERNOON OVER THE AREA. WITH NO INCREASE EXPECTED...WINDS SHOULD
BE BELOW ADVISORY LEVELS THE REST OF TONIGHT. SHOWERS AND SOME
THUNDERSTORMS...EVEN WITH PEA SIZE HAIL HAVE BEEN MOVING NORTHEAST
OVER THE CWA. COVERAGE SHOULD CONTINUE TO INCREASE FROM WEST TO
EAST...WITH THE BEST COVERAGE OVER THE NORTHERN 2/3RDS OF THE CWA
AFTER 10 PM.  ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN
Hazardous weather outlook, Apr 27, 3:20 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT FRI APR 27 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
420 PM CDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WINDY CONDITIONS WILL CONTINUE OVERNIGHT AS EAST WINDS BLOW AT
20 TO 30 MPH WITH GUSTS UP TO 40 MPH. EVEN STRONGER WINDS SUSTAINED
AROUND 30 MPH AND GUSTS UP TO 45 MPH WILL BE POSSIBLE ALONG AND
NORTH OF HIGHWAY 30 IN PORTIONS OF EASTERN AND NORTHEAST IOWA THOUGH
LATE EVENING. PASSING SHOWERS MAY EVEN ENHANCE THE WIND GUSTS AND
PRODUCE LOCALIZED GUSTS UP TO AROUND 50 MPH. A WIND ADVISORY HAS BEEN
POSTED FOR THESE AREAS THROUGH LATE EVENING.

SCATTERED TO ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY
ALONG AND SOUTH OF INTERSTATE 80. THE STRONGEST STORMS IN NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS MAY BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUNDAY NIGHT AND MONDAY...ISOLATED THUNDERSTORMS MAY BE POSSIBLE.
LIMITED INSTABILITY INDICATES ANY STORMS WILL NOT BE SEVERE.

TUESDAY THROUGH THURSDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS
EACH DAY. CONDITIONS ARE TOO UNCLEAR TO DETERMINE IF THERE IS ANY
POTENTIAL FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

The radar

The Quad Cities radar (KDVN), 119 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
April 28, 12:00 AM CST
Where
Hancock County, 0.52 mi E of Dallas City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.630, -91.160

Law enforcement reported dime size hail just east of Dallas City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373019.